Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Common Facial Wasting Symptoms

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Is facial wasting so common?

Hello Dr Young.I see a lot of postings these days on facial wasting. Even Dr Bob said he's had it. Is it really so common? I am a 29 yr old black female who started therapy some weeks ago with a CD4 of 260 and viral load 13,000. As I am on...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your note.Facial lipoatrophy is pretty common, particularly among persons receiving d4T. In the ongoing Gilead 903 study, 4% of persons who received d4T with 3TC/Sustiva developed lipoatrophy at 1 year, 12% at 2 years.I've not... Read more »

facial wasting

which are the drugs that cause facial wasting?...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
The main culprits for producing facial lipoatrophy are d4T (stavudine, Zerit), AZT (zidovudine, Retrovir, Combivir, Trizivir), and ddI (Videx). Other medications may contribute, but these agents are the most common offenders.... Read more »

Facial wasting w/o medication

Is it possible to experience facial wasting without being on any medications? In other words, is such wasting endemic to HIV, rather than being a side-effect of HIV meds? Can you develop it prior to starting any meds?Thanks....
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Most people will lose facial fat to varying degrees if they have weight loss for whatever reason. Before effective antiretroviral treatment for HIV was developed, patients would commonly develop overall wasting and this included loss of muscle and... Read more »

what are the best drugs to prevent facial wasting

I have been diagnosed about 2 months ago. I am going to start my treatment next month. Do you have any suggestions about what drugs prevent facial wasting and fat loss?Thank you!...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
The medications that are most closely tied to facial thinning and fat loss are d4T (stavudine, Zerit), AZT (zidovudine, Retrovir) and ddI (didanosine, Videx). This is one of the reasons, among others, that these medications are not used as much... Read more »
Connect With Others

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

please help facial wasting,but antibody neg

Posted by Anonymous, 2 Replies
please can someone advise me.i appear to be losing fat from my cheeks!.my cheek bones are sticking out.
my exposure was last year 07/01.last tested 19/7/02.neg.
by antibody.ive also had dna pcrs.neg.
ive heard that some people dont make antibodys!,
POEOP... Read more »

Facial Wasting

Posted by Anonymous, 2 Replies
Has anyone found a way to deal with facial wasting? I'm not on treatment yet but still have terrible facial wasting.

Read more »

question about facial wasting

Posted by Anonymous
Is facial wasting from the disease or the meds ?

Read more »